Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 21, 1996, 7:38 PM CDT for Cowley County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 21, 1996, 7:38 PM CDT (00:38 UTC)
- Expired
- Apr 21, 1996, 8:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Cowley County, KS
The radar
The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 8:00 PM CDT | Hail 1 | Atlanta, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 220038 SVRICT KSC035-220145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 738 PM CDT SUN APR 21 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...COWLEY COUNTY AT 738 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM JUST EAST OF OXFORD. THIS STORM WILL MOVE NORTHEAST AT 40 MPH AND PASS NEAR THE COMMUNITIES OF UDALL...AKRON AND ROCK. THE STORM WILL LIKELY PRODUCT HAIL TO ONE INCH WITH WINDS TO 60 MPH POSSIBLE. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. HOWERTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 4:15 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Apr 21, 4:15 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 245 PM CDT SUN APR 21 1996 WARM FRONT ADVANCING INTO AREA WITH VERY WARM AND MOIST AIR SPREADING INTO SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON. NDS PROFILER IS SHOWING GOOD VEERING AND DIRECTIONAL SHEAR. 55 DEGREE DEWPTS ARE JUST ABOUT TO MOVE INTO SOUTHERN KS WITH 60+ DEWPTS ACROSS CENTRAL AND SOUTHERN OK. WIND SHIFT LINE ACROSS WESTERN KS IS BECOMING MORE OF A DRY LINE AS MOISTURE STREAMS INTO AREA...THIS LINE WAS MAKING GOOD PROGRESS ACROSS WRN KS...BUT SEEMS TO HAVE SLOWED..AND EVEN BACKED A LITTLE AT 19Z. THE COLDER AIR SEEMS TO BE BACK IN NE PANHANDLE STILL. ONCE TROF AND COLDER AIR CATCH UP AND GET MOVING ACR:OSS STATE MOST OF THE PCPN ACTIVITY WILL BE PUSHED EAST AND SOUTH. OTHERWISE...A PARTLY TO MOSTLY CLOUDY NIGHT ACROSS THE AREA. RSL 039/060 -0 SLN 040/063 20 ICT 046/064 40 HUT 045/064 30 CNU 048/065 71 NOONAN
In the hours before
Local storm report, Apr 21, 6:11 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
508 PM CST SUN APR 21 1996
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0326 PM 6 NW SEDAN KS .5 INCH HAIL
04/21/96 CHAUTAUQUA
0416 PM 5 SE TORONTO KS .5 INCH HAIL
04/21/96 WOODSON
0419 PM 3 NE TORONTO KS 50 MPH TSTM GUST
04/21/96 WOODSON
0421 PM TORONTO KS 1.75 INCH HAIL
04/21/96 WOODSON
0425 PM 6 NW YATES CENTER KS .5 INCH HAIL
04/21/96 WOODSON
0453 PM 3 NE TORONTO KS .5 INCH HAIL
04/21/96 WOODSON
NOONANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:29 PM CDT | Tornado Warning | ICT | Labette | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.